South Dakota, 2016

Damaging Winds in South Dakota, August 3, 2016

August 3, 2016 · NWS UNR · 5 events in 3 counties and zones

A line of severe thunderstorms developed over Oglala Lakota County and moved northeast through Jackson and Haakon Counties. The storms produced wind gusts of 60 to 80 mph in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over Oglala Lakota County and moved northeast through Jackson and Haakon Counties. The storms produced wind gusts of 60 to 80 mph in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:01 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 3, 4:01 PM MST, 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
501 PM MDT WED AUG 3 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 214 PM MDT Wed Aug 3 2016

Upper low is over northern MT, and a 90-kt jet is rounding the
base of the trough. At the surface, low pressure has moved into
western ND. Cold front has begun passing through the CWA, with
breezy southerly winds ahead of the front becoming gusty from the
northwest behind. Scattered showers and thunderstorms have
developed across northeastern WY and far western SD. Temperatures
are in the upper 80s and 90s, and dew points across central SD are
in the 60s and 70s.

As the cold front pushes into moister air, storms will intensify.
Models are showing MLCAPE around 2000 J/kg across central SD, with 0-
6 km bulk shear of 30 kts. Eventually storms are expected to form
into a line along the cold front, with large hail and strong winds
will be possible. Dry low levels suggest that the main threat will
be wind, especially once the storms become more linear.
Additionally, gusty northwest winds are possible behind the front
outside of thunderstorms. However, strongest pressure rises will be
overnight. Showers and thunderstorms will gradually move out of the
area tonight, lingering longest over south central SD.

Zonal upper flow will develop over the region on Thursday, with the
jet remaining over the Dakotas. High pressure will push into the
area as surface low slides into Canada, and a fairly tight pressure
gradient will develop across the SD plains, resulting in breezy
northwest winds. Temperatures will be much cooler, with highs in the
mid 70s to mid 80s. Under mostly clear skies, lows Thursday night
will be in the 50s.

.LONG TERM...(Friday Through Wednesday)
Issued at 214 PM MDT Wed Aug 3 2016

Broad upper ridge will build into the region Friday and persist
into the weekend. Southwest flow aloft develops for the weekend
into early next week as ridge axis shifts slowly eastward and
upper trough establishes itself over the western US. Dry weather
Friday will be replaced by chances for thunderstorms Saturday
afternoon through early next week. Temperatures will be slightly
below seasonal normals for Friday and Saturday, then warming back
up for early next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 500 PM MDT Wed Aug 3 2016

Cold front will slowly cross the area this evening. This front
will bring showers and TSRA and local IFR CIGS/VSBYS in the
vicinity of storms. A period of gusty NW winds is expected behind
the cold front. VFR conditions will persist once storms push east
of the area.

&&

.FIRE WEATHER...
Issued At 214 PM MDT Wed Aug 3 2016

Red Flag Warning in effect across the Wyoming plains through 8 pm
MDT for marginally gusty winds and relative humidity around 15
percent.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...Red Flag Warning until 8 PM MDT this evening for WYZ259-297-298.

&&

SHORT TERM...Pojorlie
LONG TERM...15
AVIATION...JC
FIRE WEATHER...15
Hazardous weather outlook, Aug 3, 1:44 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
244 AM MDT WED AUG 3 2016

WYZ054>056-058-071-041300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
244 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH LATE THIS MORNING INTO EARLY
AFTERNOON. GUSTY NORTHWEST WINDS BEHIND THE FRONT, ALONG WITH LOW
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-025>027-030-031-041-042-072>074-041300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
244 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. GUSTY SOUTHWEST
WINDS AHEAD OF THE FRONT WILL BECOME NORTHWEST BEHIND THE FRONT.
THE COMBINATION OF WIND AND LOWER RELATIVE HUMIDITY WILL PUT THE
GRASSLAND FIRE DANGER INDEX IN THE EXTREME CATEGORY THIS
AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-041300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
244 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-041300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
244 AM MDT WED AUG 3 2016 /344 AM CDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS WILL BE FOUND ACROSS THE AREA TODAY. THIS WILL
PUT THE GRASSLAND FIRE DANGER INDEX IN THE VERY HIGH CATEGORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 3, 1:54 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT WED AUG 3 2016

WYZ057-058-032145-
WYOMING BLACK HILLS WY-WESTON WY-
254 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
345 PM MDT...

AT 253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MORRISEY...OR 18 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4353 10438 4367 10459 4405 10418 4397 10405
      4368 10406
TIME...MOT...LOC 2053Z 227DEG 35KT 4366 10444

RUDGE
Special weather statement, Aug 3, 2:55 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT WED AUG 3 2016

SDZ031-032-032230-
PENNINGTON CO PLAINS SD-HAAKON SD-
355 PM MDT WED AUG 3 2016

...STRONG THUNDERSTORM OVER EAST CENTRAL PENNINGTON AND SOUTHWESTERN
HAAKON COUNTIES...

AT 355 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CREIGHTON...OR 23 MILES NORTHWEST OF PHILIP...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRINDSTONE.

LAT...LON 4406 10215 4424 10223 4434 10191 4412 10179
TIME...MOT...LOC 2155Z 246DEG 19KT 4418 10211

JC
Special weather statement, Aug 3, 3:02 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT WED AUG 3 2016

SDZ014-032245-
ZIEBACH SD-
402 PM MDT WED AUG 3 2016

...STRONG THUNDERSTORM OVER NORTHWESTERN ZIEBACH COUNTY...

AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRON LIGHTNING...OR 15 MILES NORTH OF FAITH...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THUNDER BUTTE AND IRON LIGHTNING.

LAT...LON 4546 10155 4527 10148 4520 10149 4514 10200
      4516 10201 4533 10200
TIME...MOT...LOC 2202Z 254DEG 27KT 4523 10195

JC
Special weather statement, Aug 3, 3:03 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED AUG 3 2016

SDZ027-029-032245-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
403 PM MDT WED AUG 3 2016

...STRONG THUNDERSTORM OVER NORTH CENTRAL FALL RIVER AND SOUTHWESTERN
CUSTER COUNTIES...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARGYLE...OR 15 MILES NORTH OF EDGEMONT...MOVING EAST AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINGLE...SANATOR...ARGYLE...WIND CAVE VISITORS CENTER...COLD BROOK
RESERVOIR...BLUE BELL...WESTERN WIND CAVE NATIONAL PARK AND SOUTHERN
CUSTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4358 10396 4374 10349 4351 10342 4348 10345
      4348 10342 4346 10341 4342 10369 4341 10390
TIME...MOT...LOC 2203Z 254DEG 27KT 4352 10383

JC
Special weather statement, Aug 3, 3:41 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT WED AUG 3 2016

SDZ027-030-041-074-032315-
HERMOSA FOOT HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
441 PM MDT WED AUG 3 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER AND SOUTH CENTRAL
CUSTER COUNTIES...

AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUFFALO GAP...OR 12 MILES EAST OF HOT SPRINGS...MOVING EAST AT
30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORAL...BUFFALO GAP...MAVERICK JUNCTION AND EASTERN WIND CAVE NATIONAL
PARK.

LAT...LON 4335 10343 4353 10341 4358 10338 4360 10300
      4335 10300 4334 10301
TIME...MOT...LOC 2241Z 278DEG 26KT 4349 10325

JC
Local storm report, Aug 3, 3:47 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     6 ESE DOWNTOWN HOT SPRI 43.40N 103.38W
08/03/2016  M51 MPH          FALL RIVER         SD   MESONET

&&

JC

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 3, 4:09 PM MST
Where
Oglala Lakota County, Oglala
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -102.750

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
August 3, 4:41 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Thunderstorm Wind, Jackson

When
August 3, 5:10 PM MST to 5:15 PM MST
Where
Jackson County, 2.11 mi WSW of Cottonwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.960, -101.960

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Jackson

When
August 3, 6:08 PM MST
Where
Jackson County, 9.51 mi ENE of Belvidere
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.898, -101.104

Thunderstorm Wind, Haakon

When
August 3, 6:12 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653255, 653256, 653258, 653260, 653261.